Alert archive / Kentucky / Tornado Warnings in 2009

Tornado Warning 20, NWS Paducah, KY

March 28, 20094 counties in Kentucky

NWS Paducah, KY issued this tornado warning at Mar 28, 2009, 5:08 PM CDT for 4 counties in Kentucky. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2009, 5:08 PM CDT (22:08 UTC)
Expired
Mar 28, 2009, 5:48 PM CDT
In force
40 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Hopkins County, KY, McLean County, KY, Muhlenberg County, KY, Webster County, KY

What was reported inside it

TimeReportWhereRemark
Mar 28, 5:11 PM CDTFUNNEL CLOUDMadisonville, KYREPORTED ROTATING FUNNEL CLOUD ALONG HIGHWAY 121. PEA SIZE HAIL REPORTED WITH THIS STORM.
Mar 28, 5:15 PM CDTHAIL 0.88Madisonville, KYNICKLE SIZE HAIL REPORTED NEAR EXIT 44 ALONG CARROL GENTRY ROAD. HAIL LASTED FROM 510 TO 515 PM.
Mar 28, 5:36 PM CDTHAIL 0.885 Wsw Calhoun, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:23 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 282208
TORPAH
KYC107-149-177-233-282300-
/O.NEW.KPAH.TO.W.0020.090328T2208Z-090328T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
508 PM CDT SAT MAR 28 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN HOPKINS COUNTY IN NORTHWEST KENTUCKY...
  SOUTH CENTRAL MCLEAN COUNTY IN NORTHWEST KENTUCKY...
  EAST CENTRAL WEBSTER COUNTY IN NORTHWEST KENTUCKY...
  NORTHWESTERN MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 600 PM CDT

* AT 505 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD   
  JUST SOUTH OF MADISONVILLE...MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HANSON...BREMEN AND SACRAMENTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY.

&&

LAT...LON 3759 8736 3738 8712 3720 8750 3737 8759
TIME...MOT...LOC 2208Z 221DEG 20KT 3731 8750

$$
1 follow-up statement
000 
WWUS53 KPAH 282248
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
548 PM CDT SAT MAR 28 2009

KYC107-149-177-233-282258-
/O.CAN.KPAH.TO.W.0020.000000T0000Z-090328T2300Z/
MCLEAN KY-WEBSTER KY-HOPKINS KY-MUHLENBERG KY-
548 PM CDT SAT MAR 28 2009

...THE TORNADO WARNING FOR EASTERN HOPKINS...EAST CENTRAL WEBSTER AND
SOUTH CENTRAL MCLEAN COUNTIES IN NORTHWEST KENTUCKY...AND
NORTHWESTERN MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY IS
CANCELLED...

THE STORMS HAVE MOVED OUT OF THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR SOUTHWEST INDIANA AND WESTERN KENTUCKY.

LAT...LON 3759 8736 3738 8712 3720 8750 3737 8759
TIME...MOT...LOC 2248Z 221DEG 20KT 3748 8732

$$

RST/KES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:06 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 28, 3:06 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT SAT MAR 28 2009

.DISCUSSION...
A WARM FRONT LIFTING NORTH ACROSS PORTIONS OF THE QUAD STATE THIS
AFTERNOON WILL BE FOLLOWED QUICKLY BY LOW PRESSURE AND A COLD FRONT
MOVING THROUGH BY EARLY EVENING.  SEVERE STORMS WILL BE POSSIBLE
ACROSS MUCH OF WEST KENTUCKY INTO SOUTHEAST ILLINOIS UNTIL THE COLD
FRONT MOVES THROUGH THE REGION...THUS A TORNADO WATCH HAS BEEN
ISSUED FOR THESE AREAS UNTIL 02Z.

WRAP AROUND MOISTURE AND COLDER AIR FILTERING IN BEHIND THIS LOW
WILL LEAD TO A CHANCE OF RAIN AND SNOW BY LATE EVENING AND
OVERNIGHT...WITH THE BEST CHANCES ACROSS THE NORTHERN HALF OF THE
REGION.  SURFACE TEMPERATURES WILL PREVENT ANY SNOW
ACCUMULATION...WITH LOWS IN THE MID TO UPPER 30S.  RAIN AND SNOW
WILL LINGER INTO THE MORNING HOURS SUNDAY ACROSS OUR EASTERN
COUNTIES...BUT NAM...GFS AND ECMWF ALL SHOW DRIER AIR AND SUNSHINE
QUICKLY RETURNING BY SUNDAY AFTERNOON.

AS HIGH PRESSURE SLIDES TO OUR SOUTH...SOUTHERLY WINDS WILL QUICKLY
RETURN BY LATE SUNDAY NIGHT...WITH A NICE WARM UP ON MONDAY.  MONDAY
NIGHT...ECMWF AND GFS ARE IN GOOD AGREEMENT BRINGING A LOW PRESSURE
SYSTEM FROM THE CENTRAL PLAINS INTO SOUTHWEST IOWA BY 12Z TUESDAY.
SHOWERS WILL SPREAD ACROSS THE REGION MONDAY NIGHT AHEAD OF THE
FRONT...WITH SOME THUNDERSTORMS POSSIBLE ACROSS THE SOUTH HALF OF
THE AREA.  AS THE FRONT MOVES THROUGH ON TUESDAY...THUNDERSTORMS
WILL BE POSSIBLE ACROSS MAINLY THE EASTERN HALF OF THE AREA.

BY MID WEEK...THROUGH GFS AND ECMWF ARE NOT IN GREAT
AGREEMENT...BOTH MODELS BRING A LOW PRESSURE SYSTEM FROM THE CENTRAL
PLAINS TOWARD THE GREAT LAKES REGION.  THIS WILL PROVIDE ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.
ECMWF LINGERS SOME QPF ACROSS THE REGION THURSDAY NIGHT...SO KEPT A
CHANCE OF SHOWERS GOING THROUGH 12Z FRIDAY.

FOR NEAR TERM TEMPERATURES...BASICALLY USED A MAV/MET BLEND.  IN THE
EXTENDED...STAYED WITHIN A COUPLE DEGREES EITHER SIDE OF LATEST MEX
GUIDANCE.

&&

.AVIATION...
OCCLUDING WARM FRONT IS LIFTING NORTHEASTWARD ACROSS S IL/W KY ATTM
WITH COLD FRONT FOLLOWING CLOSELY BEHIND. THE TIMING OF THE FRONT IS
TRICKY AS IT HAS BEEN SLOWING OVER THE PAST FEW HOURS...PASSING BY
KCGI ATTM. EXPECT IT TO REACH KOWB/KEVV IN THE 23-01Z TIME FRAME.
WINDS VEER TO THE SOUTHEAST AHEAD OF IT THEN QUICKLY SHIFT TO THE
SOUTHWEST BEHIND. THERE HAVE BEEN A FEW GUSTS ABOVE 30KTS BRIEFLY
WITH THE FROPA. BEST CHANCE FOR SVR TSRA WILL BE ACROSS W KY EAST OF
THE LAKES. CIGS WILL BE MAINLY IN THE MVFR RANGE THROUGH THE PERIOD.
WRAPAROUND MOISTURE WILL MAINTAIN MVFR CIGS THROUGH TONIGHT WITH A
CHANCE OF RAIN OR EVEN WET SNOW SHOWERS...BUT WITH LITTLE/NO
ACCUMULATION.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...RST
AVIATION...AD
Hazardous weather outlook, Mar 28, 9:50 AM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
950 AM CDT SAT MAR 28 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
950 AM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A DEEP LOW PRESSURE SYSTEM WILL TRACK FROM NORTHERN ARKANSAS INTO
SOUTHEAST MISSOURI TODAY. ONGOING SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE TO MOVE NORTH ACROSS THE REGION THIS MORNING...WITH A
DIMINISHING TREND EXPECTED FROM SOUTH TO NORTH.

FROM MIDDAY...INTO THE AFTERNOON HOURS...THE ATMOSPHERE IS FORECAST
TO DESTABILIZE OVER WESTERN KENTUCKY...AND POSSIBLY THE SOUTHERN
TIP OF ILLINOIS INTO SOUTHWEST INDIANA...EAST OF THE LOW TRACK. THE
LATEST MORNING MODEL DATA CONTINUES TO SUGGEST THE REDEVELOPMENT OF
STORMS...SOME OF WHICH COULD BE SEVERE. DAMAGING WINDS AND HAIL
WILL BE THE PRIMARY HAZARDS. HOWEVER...THERE IS ALSO A CONCERN
FOR TORNADOES...ESPECIALLY IF WE TAP ENOUGH SUNSHINE AND DAYTIME
HEATING...AND FURTHER DESTABILIZE. THE AREA OF HIGHEST PROBABILITY
SEEMS TO BE FOCUSED ON WESTERN KENTUCKY. THE CHANCE SHOULD BE OVER
BEFORE DARK ACROSS THE PENNYRILE REGION OF WEST KENTUCKY AND PERHAPS
SOUTHWEST INDIANA. STORM MOTION WILL BE NORTH TO NORTHEAST UP TO 60
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY ACROSS MOST OF WESTERN
KENTUCKY AND SOUTHWESTERN INDIANA...AND ACROSS SOUTHEASTERN
ILLINOIS.

NOLES

In the hours before

Local storm report, Mar 28, 4:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             MORGANFIELD             37.68N 87.91W
03/28/2009  E1.00 INCH       UNION              KY   TRAINED SPOTTER

            WALL CLOUD 10 MILES WEST NEAR STURGIS. CANNOT VERIFY ANY
            ROTATION.

&&

AD
Local storm report, Mar 28, 4:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             DAWSON SPRINGS          37.17N 87.69W
03/28/2009  M0.88 INCH       HOPKINS            KY   LAW ENFORCEMENT

            NICKLE SIZE HAIL REPORTED ALONG HIGHWAY 109.

&&

SMITTY
Local storm report, Mar 28, 4:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             LAFAYETTE               36.66N 87.66W
03/28/2009  M1.00 INCH       CHRISTIAN          KY   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Mar 28, 4:51 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             HERNDON                 36.71N 87.60W
03/28/2009  M1.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

&&

SMITTY
Local storm report, Mar 28, 5:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             HOPKINSVILLE            36.85N 87.49W
03/28/2009  M1.00 INCH       CHRISTIAN          KY   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED ALONG HIGHWAY 41 BY STATE
            POLICE.

&&

SMITTY
Local storm report, Mar 28, 5:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     FUNNEL CLOUD     MADISONVILLE            37.34N 87.51W
03/28/2009                   HOPKINS            KY   LAW ENFORCEMENT

            REPORT OF TWO FUNNEL CLOUDS ON THE SOUTH SIDE OF THE
            COMMUNITY.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:55 PM CDTSevere Thunderstorm WarningPAHLivingston, Marshall35 min
Mar 28, 3:34 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden41 min
Mar 28, 3:47 PM CDTTornado WarningPAHCrittenden28 min
Mar 28, 3:58 PM CDTTornado WarningPAHCrittenden, Union, Webster32 min
Mar 28, 4:08 PM CDTSevere Thunderstorm WarningPAHUnion22 min
Mar 28, 4:12 PM CDTTornado WarningPAHCaldwell, Christian, Hopkins, Lyon, Trigg33 min
Mar 28, 4:16 PM CDTTornado WarningPAHUnion, Webster29 min
Mar 28, 4:18 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg42 min
Mar 28, 4:37 PM CDTTornado WarningPAHHenderson23 min
Mar 28, 4:37 PM CDTTornado WarningPAHChristian, Trigg53 min
Mar 28, 4:42 PM CDTTornado WarningPAHCaldwell, Christian, Hopkins, Webster48 min
Mar 28, 4:48 PM CDTSevere Thunderstorm WarningPAHHenderson, Union27 min
Mar 28, 5:02 PM CDTSevere Thunderstorm WarningPAHChristian, Todd43 min
Mar 28, 5:12 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg, Todd48 min
Mar 28, 5:13 PM CDTTornado WarningPAHHenderson30 min
Mar 28, 5:36 PM CDTTornado WarningPAHDaviess, McLean39 min
Mar 28, 5:39 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson51 min
Mar 28, 5:45 PM CDTTornado WarningPAHTodd15 min
Mar 28, 5:54 PM CDTSevere Thunderstorm WarningPAHMuhlenberg17 min
Mar 28, 6:06 PM CDTTornado WarningPAHDaviess28 min

Nearby

Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.